Alert archive / New York / Special Weather Statements in 2011

Special Weather Statement, NWS Buffalo, NY

June 16, 2011Erie County, New York

NWS Buffalo, NY issued this special weather statement at Jun 16, 2011, 7:34 PM EDT for Erie County, New York. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2011, 7:34 PM EDT (23:34 UTC)
Expired
Jun 16, 2011, 8:30 PM EDT
In force
56 min
Issued by
NWS Buffalo, NY

County Erie County, NY

The radar

The Buffalo radar (KBUF), 40 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.6 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2011-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2011-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -123 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2147 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-123 m²/s²
0-3 km storm-relative helicity
-79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

502 
WWUS81 KBUF 162334
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
734 PM EDT THU JUN 16 2011

NYZ010-012-019-020-085-170030-
CATTARAUGUS NY-CHAUTAUQUA NY-ERIE NY-WYOMING NY-
734 PM EDT THU JUN 16 2011

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 726 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AN AREA OF THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN.     
  THE STORMS EXTENDED FROM ARKWRIGHT TO CATTARAUGUS AND WERE 
  MOVING NORTHEAST AT 20 MPH. FREQUENT LIGHTNING IS ALSO 
  ACCOMPANYING THE HEAVY RAIN. THE THUNDERSTORMS ARE EXPECTED TO 
  WEAKEN A BIT AS THEY MOVE INTO SOUTHERN ERIE COUNTY. 

* SOME LOCATIONS AFFECTED BY THE THUNDERSTORMS MAY INCLUDE...
  OTTO AND GOWANDA...
  COLLINS...
  NORTH COLLINS...
  SPRINGVILLE...
  EAST CONCORD AND EDEN...
  BOSTON AND NORTH BOSTON...
  COLDEN...

LAT...LON 4282 7876 4269 7844 4227 7879 4236 7920

$$
TJP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jun 16, 7:27 PM EDT, 7 minutes earlier.

Area forecast discussion, Jun 16, 7:27 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
727 PM EDT THU JUN 16 2011

.SYNOPSIS...
WEAK LOW PRESSURE OVER MICHIGAN SLOWLY TRACK ACROSS THE EASTERN
GREAT LAKES REGION AND BRING SOME SHOWERS AND THUNDERSTORMS TO THE
AREA TONIGHT AND FRIDAY. HIGH PRESSURE WILL BUILD ACROSS THE AREA
FRIDAY NIGHT AND SATURDAY BEFORE ANOTHER LOW IS FORECAST TO TRACK
ACROSS THE LOWER GREAT LAKES SATURDAY NIGHT AND SUNDAY WITH THE
PRECIPITATION THREAT THE GREATEST ACROSS THE SOUTHERN TIER OF NEW
YORK.

&&

.NEAR TERM /THROUGH FRIDAY/...
THROUGH 630 PM...RADAR SHOWS TWO AREAS OF PRECIPITATION ACROSS THE
REGION. THE FIRST A BROAD AREA OF SHOWERS ACROSS EASTERN LAKE
ONTARIO AND PORTIONS OF CAYUGA/OSWEGO COUNTIES. MODELS CONSISTENT
IN WEAKENING THIS...WITH THIS AREA LIKELY TO TAPER TO SPRINKLES AS
IT ENTERS JEFFERSON COUNTY THIS EVENING. THE SECOND AND MORE
SIGNIFICANT IS AN AREA OF SHOWERS AND THUNDERSTORMS ACROSS FAR
WESTERN PORTIONS OF THE SOUTHERN TIER. THIS AREA LINES UP WELL
WITH UPPER LEVEL DIVERGENCE AHEAD OF A SHORTWAVE ACROSS NORTHERN
OHIO. THIS SHOWS UP RATHER DISTINCTLY ON WATER VAPOR SATELLITE
IMAGERY. THIS DISTURBANCE SHOULD CONTINUE TO TRACK
EASTWARD...PUSHING THESE SHOWERS AND THUNDERSTORMS TO THE EAST
THROUGH THIS EVENING. 18Z NAM/19Z HRRR BOTH APPEAR TO HAVE A
REASONABLE HANDLE ON THIS...WITH THIS AREA EXPECTED TO CONTINUE
ITS SLOW EASTWARD PROGRESSION THROUGH THE EVENING HOURS.

WHILE WINDS ALOFT ARE NOT TERRIBLY FAVORABLE...THIS AREA HAS
PRODUCED STRONG WIND GUSTS UPSTREAM...WITH ISOLATED SEVERE STORMS
POSSIBLE DURING THE EARLY EVENING HOURS ACROSS THE SOUTHERN TIER.
NORTH OF THIS...EXPECT ONLY SHOWERS...AS STORMS SHOULD WEAKEN AND
SHEAR OUT AS THEY MOVE NORTH.

SEE AN INCREASING POTENTIAL FOR FOG TONIGHT. INITIAL RAIN BAND DID
LOWER TEMPERATURES SOUTH OF LAKE ONTARIO...WITH TEMP/DEW POINT
SPREADS ALREADY FAIRLY NARROW. MEANWHILE...SATELLITE SHOWS A
SIGNIFICANT BREAK IN CLOUDS IN THE WAKE OF THE SHORTWAVE...WITH A
FEW HOURS OF CLEARING POSSIBLE IN PORTIONS OF WESTERN NEW YORK.
HARD TO PIN DOWN EXACTLY WHERE...BUT LOCATIONS WHICH DO CLEAR OUT
WILL LIKELY SEE FOG DEVELOP RATHER QUICKLY.

ON FRIDAY...A WEAK UPPER LEVEL LOW OVER NORTH CENTRAL PENN WILL
SLOWLY DRIFT EAST SOUTHEAST TO EAST CENTRAL PENN. AT THE SURFACE...A
RATHER WEAK TROUGH WILL ALSO DRIFT EASTWARD. DIURNALLY DRIVEN
SHOWERS/TSTMS WILL AGAIN DEVELOP WITH THE HIGHEST CHANCES ACROSS THE
FINGER LAKES AND EASTERN LAKE ONTARIO REGION.

TEMPERATURE WISE...EXPECT TEMPS FAIRLY CLOSE TO NORMAL WITH LOWS
TONIGHT IN THE MID TO UPPER 50S AND TEMPS ON FRIDAY IN THE MID TO
UPPER 70S.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
ANY ONGOING CONVECTION SHOULD BE IN THE PROCESS OF DIMINISHING...
ESPECIALLY ACROSS THE WEST FRIDAY EVENING...AS THE SURFACE
TROUGH/WEAK COLD FRONT SLIDES EAST AND DIURNAL INSTABILITY
DECREASES...AND SOMEWHAT DRIER AIR WORKS INTO OUR AREA.

SURFACE HIGH PRESSURE CENTERED OVER HUDSON BAY WILL RIDGE DOWN
ACROSS THE EASTERN GREAT LAKES SATURDAY. DRY AIR AND SUBSIDENCE
WILL LEAD TO A FAIR WEATHER DAY WITH A MODEST AMOUNT OF SUNSHINE.
THERE WILL BE AN INCREASE IN CLOUD COVER ACROSS FAR SOUTHERN
PORTIONS OF THE AREA IN VICINITY OF A FRONTAL BOUNDARY DRAPED
ACROSS THE OHIO VALLEY...HOWEVER AT THIS TIME ANY ASSOCIATED
CONVECTION APPEARS AS IF IT SHOULD REMAIN TO OUR SOUTHWEST.

THE WARM FRONTAL ZONE LIFTS A BIT CLOSER TO AT LEAST THE SOUTHERN
TIER SATURDAY NIGHT AND EARLY SUNDAY...LIKELY REACHING AS FAR
NORTH AS NORTHERN OHIO/PENNSYLVANIA. THERE IS SOME MODEL
SUGGESTION OF A POTENTIAL CONVECTIVE COMPLEX RIDING ALONG AND JUST
NORTH OF THE WARM FRONT DURING THIS TIME PERIOD...PRIMARILY
IMPACTING THE SOUTHERN TIER. WILL HAVE TO WATCH THIS TIME PERIOD
CLOSELY FOR THE POTENTIAL FOR SEVERE WEATHER AND HEAVY RAINFALL
POTENTIAL ACROSS THIS PORTION OF THE AREA.

HIGH PRESSURE RIDGING DOWN AND ASSOCIATED DRY AIR SHOULD PUSH ALL
PRECIPITATION SOUTH OF THE REGION SUNDAY AND SUNDAY NIGHT LEADING TO
FAIR WEATHER DURING THIS TIME PERIOD.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
PRECIPITATION CHANCES DURING THE PERIOD REMAIN PROBLEMATIC AND
UNCERTAIN AS LATEST MEDIUM RANGE MODELS CONTINUING TO OFFER
DIFFERING SOLUTIONS. A WARM FRONTAL FRONTAL BOUNDARY OVER THE OHIO
VALLEY WILL BEGIN TO LIFT NORTHWARD EARLY IN THE PERIOD. HOWEVER...
MODELS DIFFER WITH RESPECT TO THE SPEED AT WHICH ITS WILL LIFT
ACROSS THE REGION...WHICH WILL IN TURN HAVE A DIRECT INFLUENCE ON
THE POTENTIAL FOR ANY CONVECTION. AT THIS POINT...A ROUGH MODEL
CONSENSUS STILL SUGGESTS THAT THE BEST CHANCES FOR CONVECTION WILL
OCCUR IN THE LATE MONDAY THROUGH EARLY WEDNESDAY TIME FRAME. IT
DOES LOOK LIKE THERE WILL BE A RELATIVELY BRIEF WINDOW OF TIME
WHEN THE WARM SECTOR AIR MASS GETS ESTABLISHED...BEFORE THE
SURFACE COLD FRONT IMPINGES ON THE REGION WEDNESDAY INTO
THURSDAY RENEWING THE RISK FOR CONVECTION.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
INITIALLY...AN AREA OF SHOWERS AND THUNDERSTORMS ACROSS THE
SOUTHERN TIER WILL IMPACT JHW...AND POSSIBLY BUF/IAG/ROC. THIS
AREA SHOULD MOVE EAST AND AWAY FROM TAF LOCATIONS THIS EVENING.

AFTER THIS...THE MAIN CONCERN FOR AVIATION IS THE POTENTIAL FOR
FOG DEVELOPMENT. DEW POINT/TEMP SPREADS ARE ALREADY NARROW AT
BUF/IAG/JHW/ROC...WITH ANY SIGNIFICANT NIGHTTIME CLEARING LIKELY
TO RESULT IN GROUND FOG. SATELLITE SHOWS SOME BREAKS
UPSTREAM...WITH A PERIOD OF CLEARING A POSSIBILITY AT ANY OF THESE
LOCATIONS. FOR NOW...TAFS MOST PESSIMISTIC AT JHW...WHERE THE
VALLEY TENDS TO FOG IN QUICKLY. HOWEVER...IF ANY SITES STAYS CLEAR
LONG ENOUGH...IFR OR LOWER FOG/CIGS COULD DEVELOP.

CONDITIONS WILL IMPROVE FRIDAY...HOWEVER SHOWERS AND PERHAPS A
THUNDERSTORMS WILL LINGER IN EASTERN SECTIONS...CLOSEST TO THE DISTURBANCE.

OUTLOOK...
SATURDAY THROUGH TUESDAY..VFR.

&&

.MARINE...
NO MARINE FLAGS ARE EXPECTED THROUGH THE FIRST HALF OF THE UPCOMING
WEEKEND. A WEAK SFC PRESSURE GRADIENT IN THE WAKE OF HIGH PRESSURE
WILL ONLY SUPPORT LIGHT WINDS ACROSS BOTH LAKES ERIE AND ONTARIO
THROUGH SATURDAY. A FEW SHOWERS/THUNDERSTORMS ARE POSSIBLE THROUGH
FRIDAY AFTERNOON.

ANOTHER LOW IS FORECAST TO TRACK EAST ACROSS THE LOWER LAKES/OHIO
VALLEY ON SUNDAY WITH THE THREAT FOR ADDITIONAL
SHOWERS/THUNDERSTORMS OVER LAKE ERIE.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...LEVAN
NEAR TERM...APFFEL/LEVAN
SHORT TERM...TMA
LONG TERM...TMA
AVIATION...APFFEL
MARINE...LEVAN
Hazardous weather outlook, Jun 16, 5:08 AM EDT, 14 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
508 AM EDT THU JUN 16 2011

NYZ001>008-010>014-019>021-085-170915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
508 AM EDT THU JUN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-170915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
508 AM EDT THU JUN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

JJR

In the hours before

Special weather statement, Jun 16, 6:20 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
620 PM EDT THU JUN 16 2011

NYZ019-020-162315-
CATTARAUGUS NY-CHAUTAUQUA NY-
620 PM EDT THU JUN 16 2011

...AREA OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 617 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL
  HAIL...AND VERY HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM 8 MILES SOUTHWEST OF LAKEWOOD TO 9 MILES SOUTH
  OF JAMESTOWN...AND MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORMS MAY
  INCLUDE...JAMESTOWN...FREWSBURG...BEMUS POINT

LAT...LON 4200 7922 4199 7956 4203 7965 4232 7906
      4215 7871 4199 7906

TJP
Local storm report, Jun 16, 6:53 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
653 PM EDT THU JUN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     JAMESTOWN               42.10N  79.24W
06/16/2011                   CHAUTAUQUA         NY   911 CALL CENTER

            TREE DOWN.

&&

EVENT NUMBER BUF1100144

AR
Local storm report, Jun 16, 7:29 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BUFFALO NY
729 PM EDT THU JUN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     JAMESTOWN               42.10N  79.24W
06/16/2011                   CHAUTAUQUA         NY   911 CALL CENTER

            TREES AND LINES DOWN.

&&

CORRECTED REMARKS

EVENT NUMBER BUF1100144

AR
Special weather statement, Jun 16, 7:34 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
734 PM EDT THU JUN 16 2011

NYZ010-012-019-020-085-170030-
CATTARAUGUS NY-CHAUTAUQUA NY-ERIE NY-WYOMING NY-
734 PM EDT THU JUN 16 2011

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 726 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AN AREA OF THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN.
  THE STORMS EXTENDED FROM ARKWRIGHT TO CATTARAUGUS AND WERE
  MOVING NORTHEAST AT 20 MPH. FREQUENT LIGHTNING IS ALSO
  ACCOMPANYING THE HEAVY RAIN. THE THUNDERSTORMS ARE EXPECTED TO
  WEAKEN A BIT AS THEY MOVE INTO SOUTHERN ERIE COUNTY.

* SOME LOCATIONS AFFECTED BY THE THUNDERSTORMS MAY INCLUDE...
  OTTO AND GOWANDA...
  COLLINS...
  NORTH COLLINS...
  SPRINGVILLE...
  EAST CONCORD AND EDEN...
  BOSTON AND NORTH BOSTON...
  COLDEN...

LAT...LON 4282 7876 4269 7844 4227 7879 4236 7920

TJP

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 6:20 PM EDTSpecial Weather StatementBUFChautauqua55 min
Jun 16, 6:26 PM EDTSevere Thunderstorm WarningBUFCattaraugus, Chautauqua48 min

Nearby

Special Weather Statements in New York, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.